Skip Navigation U.S. Department of Health and Human Services
Agency for Healthcare Research Quality
Archive print banner

Patient Safety and Quality

This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: Let us know the nature of the problem, the Web address of what you want, and your contact information.

Please go to for current information.

Pediatric outpatient medication errors are common and are often due to mistakes made at home

Errors made in drugs prescribed to children during pediatric visits are common, and most of them occur when parents administer the drugs at home, concludes a new study. This is in contrast to when children are in the hospital, where most errors are made at the drug ordering stage.

A research team assessed the rates and types of adverse drug events (ADEs) in children seen at six office practices serving diverse socioeconomic, racial, and ethnic populations. Three percent of preventable ADEs and 13 percent of nonpreventable ADEs occurred among the 1,788 children who received a total of 2,186 prescriptions (1.2 per patient). About 16 percent of the children suffered side effects or allergic reactions to either preventable or nonpreventable ADEs.

Preventable ADEs were most frequently caused by penicillin or a derivative followed by inhaled steroids; nonpreventable ADEs were most commonly caused by penicillin followed by cephalosporins (antibiotics) and inhaled bronchodilators. Of the preventable ADEs, none were life-threatening, although eight were serious.

The rate of preventable ADEs (3 per 100 patients) for children was similar to the rate found in a similar study of adults. However, a distinctive feature of pediatric ADEs, when compared with adult ADEs, was that they occurred most frequently at the drug administration stage. In fact, 70 percent of the preventable ADEs were due to errors in drug administration, mostly by the children's parents. For 104 of the 152 ADEs that had the potential to be ameliorated, parents either did not notify or delayed notifying the pediatric provider of side effects or an allergic reaction to the medication. Other research cited by the authors found that some parents were confused regarding the correct use of teaspoons, tablespoons, and dose cups.

The authors concluded that 72 percent of the preventable ADEs could have been avoided by improved communication between the prescribing pediatric provider and the parent, while 21 percent could have been avoided by computerized physician order entry with clinical decision support systems.

The study was supported in part by the Agency for Healthcare Research and Quality (HS11534).

See "Adverse drug events in pediatric outpatients," by Rainu Kaushal, M.D., Donald A. Goldmann, M.D., Carol A. Keohane, R.N., and others in the September 2007 Ambulatory Pediatrics 7(5), pp. 383-389.

Return to Contents
Proceed to Next Article


The information on this page is archived and provided for reference purposes only.


AHRQ Advancing Excellence in Health Care